Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

NSAIDs increase risk of AF in elderly patients

  • Print
  • Comment
  • Save

NSAIDs increase the risk of atrial fibrillation in elderly patients, suggests a recent study.

Data came from a population-based follow-up study which comprised 8423 participants, aged 55 years or over and without atrial fibrillation at baseline. The primary outcome of the study was atrial fibrillation, as obtained from an ECG and the patient’s medical records.

During the mean follow-up period of 12.9 years, 857 participants developed atrial fibrillation. Current use of NSAIDs for 15-30 days was associated with a significant 76% increased risk of atrial fibrillation, compared with never users. Recent use of NSAIDs – within 30 days after discontinuation – was associated with a significant 84% increased risk of atrial fibrillation compared with never use.

The researchers note that ‘current use and recent past use of NSAIDs were especially associated with a higher risk of atrial fibrillation’, but that the mechanisms behind the association were unknown.

Read more here

Have your say

  • Print
  • Comment
  • Save